Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 27, 2017, 8:19 PM EDT for 4 counties in Pennsylvania. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2017, 8:19 PM EDT (00:19 UTC)
- Expired
- Apr 27, 2017, 9:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 4 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 8:40 PM EDT | TSTM WND DMG | 1 Ssw Franklin Park, PA | A FEW LIMBS BROUGHT DOWN IN THUNDERSTORM WIND |
| Apr 27, 8:40 PM EDT | TSTM WND DMG | 1 Ssw Franklin Park, PA | LARGE LIMBS WERE BROUGHT DOWN BY THUNDERSTORM WIND. HAIL OF UNDETERMINED SIZE ALSO ACCOMPANIED THE STORM. |
| Apr 27, 8:40 PM EDT | HAIL 0.75 | 1 Ssw Franklin Park, PA | |
| Apr 27, 8:44 PM EDT | HAIL 0.75 | 1 S Wexford, PA | |
| Apr 27, 8:45 PM EDT | HAIL 0.75 | 1 W Cranberry Twp, PA | BRIEF PERIOD OF PENNY SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
597
WUUS51 KPBZ 280019
SVRPBZ
PAC003-007-019-125-280100-
/O.NEW.KPBZ.SV.W.0033.170428T0019Z-170428T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
819 PM EDT THU APR 27 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southwestern Pennsylvania...
Southeastern Beaver County in western Pennsylvania...
Southwestern Butler County in west central Pennsylvania...
Northern Allegheny County in southwestern Pennsylvania...
* Until 900 PM EDT.
* At 819 PM EDT, a severe thunderstorm was located near Imperial, or
9 miles southwest of Moon Township, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Pittsburgh... Penn Hills...
Ross Township... McCandless Township...
Cranberry... Moon Township...
Franklin Park... Aliquippa...
Shaler Township... Plum...
North Side Pittsburgh... Hampton Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 26 and 51.
Interstate 79 in Pennsylvania between mile markers 30 and 53.
Parkway North between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4033 8039 4048 8051 4082 7998 4051 7975
TIME...MOT...LOC 0019Z 238DEG 42KT 4045 8037
HAIL...1.00IN
WIND...60MPH
$$
071 follow-up statement
889
WWUS51 KPBZ 280035
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
835 PM EDT THU APR 27 2017
PAC125-280045-
/O.CAN.KPBZ.SV.W.0033.000000T0000Z-170428T0100Z/
Washington PA-
835 PM EDT THU APR 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4041 8026 4058 8036 4082 7998 4051 7975
TIME...MOT...LOC 0035Z 238DEG 42KT 4055 8015
$$
PAC003-007-019-280100-
/O.CON.KPBZ.SV.W.0033.000000T0000Z-170428T0100Z/
Beaver PA-Butler PA-Allegheny PA-
835 PM EDT THU APR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN BEAVER...SOUTHWESTERN BUTLER AND NORTHERN ALLEGHENY
COUNTIES...
At 835 PM EDT, a severe thunderstorm was located over Sewickley, or
near Moon Township, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter-size hail.
SOURCE...Radar.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees and power lines, resulting in some power outages.
Locations impacted include...
Pittsburgh... Penn Hills...
Ross Township... McCandless Township...
Cranberry... Moon Township...
Franklin Park... Aliquippa...
Shaler Township... Plum...
Hampton Township... Robinson Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 26 and 51.
Interstate 79 in Pennsylvania between mile markers 32 and 53.
Parkway North between mile markers 3 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4041 8026 4058 8036 4082 7998 4051 7975
TIME...MOT...LOC 0035Z 238DEG 42KT 4055 8015
HAIL...1.00IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:44 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 27, 6:44 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 644 PM EDT Thu Apr 27 2017 .SYNOPSIS... Warm weather will be interrupted by evening showers and storms with a weak front. && .NEAR TERM /THROUGH FRIDAY/... Minor changes made early this evening to fine tune timing of showers and storms along with hourly temperature trends. Some isolated strong storms have been observed but there just is not enough instability to balance out the shear. Expect any further thunderstorm development to trend weaker in general as the evening continues. Previous discussion follows.. The weak cold/occluding front will progress rapidly eastward and across the Upper Ohio Region this evening. Showers and storms are expected to intensify/expand in coverage given the destabilizing boundary layer, especially over areas east of a Dubois to Parkersburg line where peak heating will drive temperature toward the mid 80s. Despite impressive deep layer shear, the area has been limited to a "marginal" severe risk. This seems appropriate given instability limitations imposed by sub 60 dewpoints and a plume of warmer mid level air advecting along the advancing front. The primary severe threat still looks to be from damaging wind via short, but isolated bowing segments. Passage of the front will herald diminished convection as the evening progresses. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... Dry weather returns Friday with high pressure. Any cooler air behind today's front will be quickly ejected to the north as strong warm air advection takes over. Eastern ridge will try to build late Friday, but will be shunted by a series of upper level waves which will ride over the top of the rising heights. These wave will bring showers and storms back to the area late Friday night and Saturday. Seeing discrepancies in models solutions on Saturday with the position and timing of the shortwaves. Have leaned toward a more northern track, which complies with slowly rising 500mb heights on Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... A warm, but active pattern is figured for the remainder of the weekend into early next week as a few shortwaves will cross in continued moist southwest flow along the front. The associated trough if forecast to lift out as a closed upper low digs over the Great Lakes by Monday, pushing a fairly strong front across the Upper Ohio. Given projections of system strength, the amount of moisture, and a possibly negative tilt to the upper trough, strong storms appear possible. Behind this system, quieter weather and seasonable temperatures are expected into the middle of next week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR conditions largely expected outside of any brief MVFR restrictions associated with scattered thunderstorms along a cold front crossing this evening. Stronger thunderstorms could generate strong wind gusts. Expect VFR conditions to be restored in the wake of the front along with winds shifting from southerly to westerly rather abruptly. Tonight, west-northwest flow cloud bring in some MVFR stratocu, but this looks most favorable for the far northern ports of DUJ/FKL. .Outlook... Occasional restrictions are possible this weekend along a stalled frontal boundary. Better restriction chances arrive with a strong cold front Sunday night into Monday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 27, 4:19 AM EDT, 16 hours before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Thu Apr 27 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-280830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. Damaging wind gusts and large hail are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 27, 5:02 PM EDT, 3 hours 17 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 502 PM EDT THU APR 27 2017 OHZ039-040-049-050-058-059-272145- Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll- 502 PM EDT THU APR 27 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 501 PM EDT, a strong thunderstorm was located near Freeport, moving northeast at 55 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Cadiz... Freeport... Antrim... Hopedale... Scio... Jewett... Amsterdam... Holloway... Bloomingdale... Unionport... Tippecanoe... Piedmont... This includes Interstate 70 in Ohio between mile markers 193 and 198. LAT...LON 4001 8130 4014 8147 4058 8099 4040 8074 TIME...MOT...LOC 2101Z 223DEG 49KT 4014 8132 07
Local storm report, Apr 27, 6:11 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT THU APR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG BERGHOLZ 40.52N 80.88W
04/27/2017 JEFFERSON OH 911 CALL CENTER
TREE DOWN BLOCKING STATE ROUTE 164
&&
EVENT NUMBER PBZ1701344
XXSpecial weather statement, Apr 27, 7:37 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 737 PM EDT THU APR 27 2017 OHZ049-050-059-PAZ020-029-WVZ001>003-280000- Jefferson-Harrison-Belmont-Beaver-Washington-Brooke-Ohio-Hancock- 737 PM EDT THU APR 27 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 736 PM EDT, a strong thunderstorm was located 7 miles southeast of Cadiz, moving northeast at 50 mph. Wind gusts up to 50 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Weirton... Steubenville... Martins Ferry... St. Clairsville... Cadiz... Wellsburg... West Liberty... Avella... Clearview... Toronto... Wintersville... Mingo Junction... LAT...LON 4009 8092 4025 8103 4059 8055 4022 8025 TIME...MOT...LOC 2336Z 242DEG 42KT 4021 8089 07
Local storm report, Apr 27, 8:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT THU APR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL MINGO JUNCTION 40.32N 80.61W
04/27/2017 M0.88 INCH JEFFERSON OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701345
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 46 min |
| Apr 27, 9:15 PM EDT | Special Weather Statement | PBZ | Westmoreland | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.